Perper said the autopsy report largely ruled out both homicide and suicide, as none of the medications found in her blood were at radically high levels, and there was enough of chloral hydrate in the room to reasonably rule out a suicide attempt.
However, the fact that chloral hydrate was ultimately to blame is unusual, said Dr. Bruce Goldberger, chief of forensic pathology at the University of Florida.
"I would be interested in looking at all of the prescriptions that she had access to," Goldberger said. "I've been practicing for many years, and I can count on one hand the number of chloral hydrate cases."
Goldberger added that in his 10 years with the University of Florida, he has only seen one such case.
"It is a very unusual medication to prescribe to someone today," he said. "I would be surprised if you could get it filled at your corner pharmacy."
Chloral hydrate was commonly prescribed many years ago, and the drug gained infamy as the notorious "Mickey Finn" -- a drug that could be dropped into an alcoholic beverage in order to cause someone to lose consciousness.
The drug is so uncommon that examiners do not routinely screen for it during autopsies, Goldberger said.
Barnard agreed that the drug is uncommon in the United States, suggesting she may have obtained it while in the Bahamas.
In addition to the laundry list of drugs in Smith's system, the autopsy also revealed abscesses, or pockets of infection, in her left buttock. These abscesses were likely the result of repeated injections of some of the above medications without proper sterilization.
A recent injection had ruptured one of these abscesses, which was the likely cause of a 105-degree fever her friends say she experienced a few days before her death.
"The episode of high fever was most likely due to the fact that at the time of the perforation of the abscess, the infectious organisms reached the bloodstream and caused a high fever," Perper said.
According to the findings of the investigation, Smith's friends urged her to seek medical attention for her fever. Instead, a doctor traveling with Smith gave her antibiotics, which appear to have kept the infection at bay. In the final days before her death, her condition appeared to be improving, and her temperature remained under control.
However, Goldberger said the infection could have led to additional health concerns, such as dehydration and an added array of drugs, which could have in turn worsened her condition.
On the morning of Feb. 8, Smith had requested help in the morning to reach the bathroom. After this, she returned to the bed where she was found unresponsive, hours later, by one of her friends.
Smith's autopsy results highlight the dangers of combining a large number of medications, even if each of the drugs are taken in therapeutic levels.
"It's well known that even drugs which are taken therapeutically, when mixed together, can produce intoxication as a result of their synergy," Goldberger said.
"So when you start mixing drugs -- one drug, then two and three and four -- rather than having an additive effect, they could have an effect that's multiplied."
Such complications are common, Goldberger said, as many of the patients who take them remain unaware of the danger of interactions.
"We see drug deaths every day, many of which are accidental and are the result of synergistic effects, even at therapeutic doses," he said.
But the fact that many of the drugs were prescribed to Smith suggests a lapse of judgment by one or more of her doctors.
"If some doctor prescribed all of them, a review board might want to take a closer look at it," Barnard said.